Thunderstorm Wind, Morgan
- When
- July 13, 1:39 PM EST
- Where
- Morgan County, 1.49 mi NNW of Malone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.870, -83.260
A tree fell on Caudill Rd off of Hwy 705.
Round one of what would be three rounds of severe weather inside of a 36 hour period began during the early afternoon hours as a thunderstorm complex raced southeastward across eastern Kentucky. This thunderstorm complex produced widespread wind damage across the entirety of eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Round one of what would be three rounds of severe weather inside of a 36 hour period began during the early afternoon hours as a thunderstorm complex raced southeastward across eastern Kentucky. This thunderstorm complex produced widespread wind damage across the entirety of eastern Kentucky. A few areas were also subjected to severe flash flooding where thunderstorms passed repeatedly over the same areas. This included the Flatgap/Redbush communities of Johnson County, Hays Branch of Triplett Creek in Rowan County and Buchanan Road in Fleming County. The hardest hit area was the Flatgap/Redbush community of Johnson County where devastating flash flooding occurred late Monday afternoon along Big Mudlick Creek and Ramey Branch. Four fatalities occurred in this area as over 500 homes were impacted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 11:26 AM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1226 PM EDT MON JUL 13 2015 .UPDATE... ISSUED AT 1226 PM EDT MON JUL 13 2015 WELL ESTABLISHED CONVECTIVE SYSTEM WAS OVER CENTRAL INDIANA AND MOVING SOUTHEAST TOWARD OUR AREA AT MID DAY. ENVIRONMENTAL WINDS ALOFT WERE NOT IMPRESSIVE...BUT INSTABILITY WAS BECOMING QUITE HIGH. 11 AM SURFACE BASED CAPE WAS GENERALLY IN THE NEIGHBORHOOD OF 3-4K AND LIFTED INDICES WERE AROUND -6. WITH ADDITONAL HEATING TAKING PLACE BEFORE THE SYSTEM ARRIVES...IT SHOULD HAVE HIGH INSTABILITY FOR FUEL. WILL LOOK FOR MAINLY A WIND THREAT AS IT MOVES THROUGH. BEST ESTIMATE IS THAT IT WILL ENTER OUR NORTHERN- MOST COUNTY...FLEMING...BETWEEN 230 PM AND 3 PM...AND PROGRESS SOUTH TO THE TN LINE BY ABOUT 6 PM. UPDATE ISSUED AT 839 AM EDT MON JUL 13 2015 FRESHENED UP THE HOURLY TEMPERATURES AND DEW POINTS ACCORDING TO THE LATEST TRENDS IN OBSERVATIONS. CONVECTION IS STARTING TO PUSH SOUTHEAST OUT OF IL...SO WILL HANG ONTO THE CURRENT POP TIMING. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 359 AM EDT MON JUL 13 2015 A VERY ACTIVE AND STORMY PERIOD IS IN STORE FOR THE SHORT TERM AS A SERIES OF SHORT WAVE TROUGHS MOVE THROUGH THE GREAT LAKES/OHIO VALLEY REGIONS...SHARPENING UP A LONG WAVE TROUGH THAT WILL RESIDE ACROSS THE EASTERN SEABOARD BY THE END OF THE PERIOD. SEVERAL COMPLEXES OF THUNDERSTORMS WILL TAKE AIM AT EASTERN KENTUCKY...BRINGING AN EXTENDED PERIOD OF SEVERE WEATHER THREAT...INCLUDING DAMAGING WINDS...FLASH FLOODING...LARGE HAIL...AND ISOLATED TORNADOES. FOR TODAY...A COMPLEX OF THUNDERSTORMS WILL INITIATE TO THE NORTHWEST...AND DIVE SOUTHEAST TOWARDS EASTERN KENTUCKY FOR THE SECOND HALF OF THE DAY. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS...AS THE COLD POOL LOOKS TO DOMINATE THE ENVIRONMENTAL SHEAR...ALTHOUGH THERE MAY BE A FEW BOWING SEGMENTS IN WHICH SHEAR MAY BE MORE BALANCED FOR A TIME...YIELDING A QLCS AND ISOLATED TORNADO THREAT. THERE IS ALSO A SLIGHT CHANCE OF SOME DISCRETE CELLS INITIATING OUT AHEAD OF THE OUTFLOW...WHICH COULD YIELD SOME LARGE HAIL POTENTIALLY. ONCE THIS ACTIVITY BARRELS THROUGH EASTERN KENTUCKY THIS AFTERNOON INTO EARLY THIS EVENING...THERE IS MORE UNCERTAINTY AS TO WHERE MCS ACTIVITY WILL RE-GENERATE. HIGHER RESOLUTION GUIDANCE SUGGESTS THAT MULTIPLE MCS ACTIVITY MAY BUILD MORE TO THE WEST...WHERE BETTER INSTABILITY WILL HANG ON. AS SUCH...HAVE ONLY CARRIED CHANCE TO LIKELY POPS...WITH HIGHER PROBABILITIES WEST OF I-75. ON TUESDAY...BETTER FORCING WILL ARRIVE AS A MORE STOUT SHORT WAVE TROUGH ROTATES THROUGH THE OHIO VALLEY...SENDING A COLD FRONT THROUGH OUR AREA DURING THE AFTERNOON. CAPE AND SHEAR PROFILES ARE SUPPORTIVE OF DISCRETE CELLS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...WITH A HIGHER TORNADO THREAT COMPARED TO TODAY GIVEN THE BETTER LOW LEVEL SHEAR PROFILES. HAVE POPS GENERALLY INCREASING DURING THE DAY...PEAKING IN THE AFTERNOON AS THE FRONT SLIDES ON THROUGH THE AREA. GIVEN THE MULTIPLE ROUNDS OF STORMS EXPECTED THROUGH THE PERIOD...HAVE HOISTED A FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH TUESDAY NIGHT. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 400 AM EDT MON JUL 13 2015 MODELS SEEM TO BE IN DECENT AGREEMENT WITH UPPER LEVEL TROUGH AXIS SWINGING ACROSS THE OHIO VALLEY AND EASTERN KY TUESDAY NIGHT. THE UPPER HIGH THAT IS CENTERED NEAR THE ARKLATEX REGION WILL SLIGHTLY RETROGRADE EAST BEHIND WAVE. MODELS THEN SUGGEST LATER IN THE PERIOD THE UPPER HIGH WILL MOVE BACK WEST. THE EASTWARD PROGRESSION WILL BRING HIGHER HEIGHTS ACROSS THE REGION. WHILE MODELS DO HAVE A FEW SUBTLE WAVES MOVING THROUGH THE FLOW...THESE DO NO LOOK NEAR AS POTENT AS THE SHORTWAVES WE ARE EXPECTING TODAY AND TUESDAY. THIS PERIOD WILL BE PRESENTED WITH A BIT MORE SEASONAL PATTERN OVERALL. NO MAJOR DISCERNIBLE SURFACE FEATURES WITH EXCEPTION OF A WARM FRONT THAT SLIDES THROUGH FRIDAY INTO SATURDAY. THIS WILL AID INTRODUCING A WARM MOIST AIR MASS INTO THE REGION THROUGH THE LATTER PORTION OF THE LONG TERM PERIOD. THEREFORE DID UP TEMPS A BIT FROM THE BLEND GIVEN HEIGHT RISES AND CPC 6-10 DAY PUTTING A 50 TO 60 PERCENT CHANCE ABOVE NORMAL. THEY MAY PERHAPS STILL BE A BIT LOW DEPENDING ON ANY STORMS AND EXTENT OF THERMAL RIDGE THROUGH THE PERIOD. GIVEN LITTLE IN THE WAY OF LIFTING...WITH NO MAJOR FEATURES AND WEAK FLOW ALOFT HAVE KEPT POPS THROUGH THE PERIOD IN THE SLIGHT TO CHANCE RANGE. MORE IN THE WAY OF DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 839 AM EDT MON JUL 13 2015 IFR FOG/STRATUS WILL BURN OFF THROUGH 14Z. ALL EYES THEN TURN TOWARDS A LINE OF STRONG TO SEVERE THUNDERSTORMS LIKELY APPROACHING FROM THE NORTHWEST THIS AFTERNOON. FOW NOW...HAVE INCLUDED TEMPO GROUPS BETWEEN 18 AND 00Z FROM NORTHWEST TO SOUTHEAST WITHIN THE TAFS...WITH NORTHWEST WINDS GUSTING TO AROUND 45 KTS...ALTHOUGH 50 KTS MAY BE MORE REASONABLE. CONDITIONS WITHIN THE WORST PART OF THE LINE WILL ALSO LIKELY DROP DOWN TO IFR OR WORSE. GENERAL IMPROVMENT IS EXPECTED THEREAFTER... ALTHOUGH STORMS WILL STILL AT LEAST BE WITHIN THE VICINITY OF THE AIRPORTS. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...HAL SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 516 AM EDT MON JUL 13 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 516 AM EDT MON JUL 13 2015 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. THERE IS A GOOD CHANCE THAT A LINE OF SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT...WITH ISOLATED INSTANCES OF LARGE HAIL AND TORNADOES POSSIBLE. ADDITIONALLY...LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH THURSDAY...AND AGAIN FROM FRIDAY THROUGH SUNDAY. SEVERE STORMS WILL BE POSSIBLE TUESDAY. DAMAGING WIND GUSTS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING WILL ALL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 223 PM EDT MON JUL 13 2015 KYZ106-108-109-131900- WOLFE-MAGOFFIN-MORGAN- 223 PM EDT MON JUL 13 2015 ...A STRONG THUNDERSTORM WILL AFFECT WOLFE...MAGOFFIN...MORGAN... AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER SELLARS...OR 9 MILES SOUTH OF WEST LIBERTY...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SALYERSVILLE...MASON...LEWIS...GORDON FORD...WILLIAMS...CISCO...WHITE OAK...GRAYFOX...HAGER...SEILTZ...PERLIE...BETHANNA...GILMORE... QUOD...CUTUNO...EVER...BURKHART...ELSIE...PLUTARCH AND EPSON. THIS INCLUDES BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 52 AND 76. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR SOUTHEASTERN KENTUCKY. && LAT...LON 3772 8343 3788 8341 3791 8301 3764 8302 TIME...MOT...LOC 1823Z 271DEG 18KT 3779 8333 JP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
226 PM EDT MON JUL 13 2015
KYZ104-106-107-109-131915-
JOHNSON-MAGOFFIN-MORGAN-ELLIOTT-
226 PM EDT MON JUL 13 2015
...A STRONG THUNDERSTORM WILL AFFECT JOHNSON...MAGOFFIN...MORGAN...
ELLIOTT...
AT 226 PM EDT...A STRONG THUNDERSTORM WAS OVER CROCKETT...OR 7 MILES
SOUTH OF SANDY HOOK...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...WEST LIBERTY...STEELE...STAFFORDSVILLE...CROCKETT...
GRAYFOX...ELNA...KERZ...GILLEM BRANCH...NILES...ELAMTON...MIMA...
QUOD...EVER...RELIEF...LENOX...LOGVILLE...LIBERTY ROAD...
CHANDLERVILLE AND BARNROCK.
THIS INCLUDES U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS
6 AND 9.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
EASTERN KENTUCKY.
&&
LAT...LON 3805 8295 3803 8300 3800 8302 3798 8302
3800 8296 3800 8293 3797 8283 3795 8279
3779 8284 3791 8330 3806 8324
TIME...MOT...LOC 1826Z 283DEG 12KT 3798 8310
JPThe Jackson,KY radar (KJKL), 31 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
53 thunderstorm wind, 6 flash flood, 2 flood. Local standard time, as filed.
A tree fell on Caudill Rd off of Hwy 705.
A tree fell onto a house.
Trees were blown down.
Numerous trees were blown down along Cranston Road west of Morehead.
Numerous trees were blown down on Hwy 11.
Four homes were severely flooded along Buchanan Road.
A mobile home was overturned at the intersection of Chase Lane and Ficklin Road.
Trees were blown down county wide including on the following roads- Tabor Road, Science Ridge, Bunker Hill, Twin Oaks, Nest Egg, Cunningham Lane, Howard's Mill, Camargo, and Locust Street.
Trees were blown down on the following highways around Montgomery county: KY 1991, KY 213, KY 11, KY 460, KY 599, and KY 1050.
Multiple trees were blown down and across the road at Horton Flat.
A shed was destroyed and trees were blown down, with one of the trees falling onto the residence located on the same property.
Numerous trees were blown down county wide.
A tree fell onto Caudill Road off of Hwy 705.
A tree fell onto a house.
Numerous trees, large limbs, and power lines were blown down.
Widespread trees were blown down in Irvine including the following locations - Pea Ridge Road, Noland Creek Rd, Spout Springs Rd, Winston Rd, Francis Street, Cressy Road, Fitchburg Rd, Red Lick Rd, Agee Lane, Doe Creek Rd, South Irvine Rd, and White Oak.
A tree was blown down and onto some power lines and a house.
Power lines were blown down.
Trees were blown down.
Trees were blown down.
A tree was blown down and onto a power line.
A tree was blown down near the Vancleve Fire Dept.
Numerous trees were blown down along Hwy 30E.
Trees were blown down near a home off Highway 30W. The trees were 15 to 25 feet tall and estimated to be around 6 inches in diameter.
Trees were blown down.
Trees and power lines were blown down and across Hwy 321 near the Highland Hospital.
Trees were blown down on KY Hwy 40.
A tree was blown down and onto a house in the Picnic Hill subdivision.
Numerous trees and power lines were blown down.
Numerous trees, large limbs and power lines were blown down.
Large limbs were blown down at the Happy Church.
Severe flash flooding occurred on Hayes Branch of Triplett Creek in Rowan County along US 60E northeast of Morehead where a CoCoRaHS observer measured 2.02 of rain in 30 minutes. This caused extensive flooding of around 150 residences. Swift water rescues were performed to rescue two individuals from their vehicle which stalled in flood waters on US 60E.
A tree was blown down and across a road in Island City.
Several trees were blown down along Hwy 292 near the Pike county line.
A tree and several large limbs were blown down and onto a road in Avawam, blocking the road. Power lines at that location were also blown down.
A tree and large limbs were blown down.
A tree was blown down and onto a home.
A tree was blown down.
Trees were blown down.
Flash flooding occurred in the Redbush and Flatgap communities, with devastating flooding occurring along Big Mudlick Creek and Ramey Branch. Four fatalities occurred and over 50 swift water rescues were performed in this area. Entire double wide houses were seen floating down Big Mudlick Creek and getting forced under a bridge. More than 150 homes were destroyed with as many as 500 homes being affected to some extent. While no rain gauges were located in this hard hit area, radar estimates indicate that around 3 of rain fell in an hour with brief rainfall rates of 6 to 7 per hour falling.
Of the four fatalities, one elderly woman and a disabled man were killed as they were trapped inside their mobile homes which were swept away by the flooding. A man was swept away after he got out of his sport utility vehicle as water rose around it. A fourth flood victim drown while attempting to rescue family members from the flood waters. He had successfully rescued his father, uncle, sister and nephew before being swept away.
A tree was blown down and across Hwy 490.
Large limbs were blown down.
A tree and numerous limbs were blown down in Hindman.
A tree was blown down and onto a mobile home at Raney.
Trees were blown down.
Widespread trees were blown down in Irvine including the following locations: Pea Ridge Road, Noland Creek Road, Spout Springs Road, Winston Road, Francis Street, Cressy Road, Fitchburg road, Red Lick Road, Agee Lane, Doe Creek Road, South Irvine Road, White Oak at Maggie Lane, Furnace Junction at Ravenna, and Watson Ridge Road.
Several trees were blown down.
A tree was blown down.
Cindas Creek was out of its banks and over the road. A bridge in the area was flooded and impassable and was covered by 2 to 3 feet of flowing water.
Fire crews reported that an estimated 2 feet of standing water that was covering Fitchburg Rd. just outside of Ravenna was potentially blocking them from reaching a structure fire.
Urban flooding occurred in downtown Prestonsburg.
Trees and power lines were blown down on US Hwy 421.
A tree was blown down and onto Hwy 7.
Trees were blown down along KY Hwy 7 at the Perry and Letcher county lines.
Large limbs were blown down.
Multiple large tree limbs were blown down.
Large tree limbs were blown down.
A tree that was uprooted by thunderstorm wind gusts fell onto a nearby home.
A tree was blown down and onto a nearby picnic table.
Flood waters were surrounding homes on Shady Lane along U.S. Hwy 23.
A foot of flowing water was observed crossing Hwy 321 near the Highland Regional Hospital.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Johnson | 2015-07-13 | 34 | Male | In Water | Direct |
| Flash Flood, Johnson | 2015-07-13 | 74 | Female | Mobile/Trailer Home | Direct |
| Flash Flood, Johnson | 2015-07-13 | 22 | Male | Mobile/Trailer Home | Direct |
| Flash Flood, Johnson | 2015-07-13 | 56 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584099, 584100, 584101, 584102, 584103, 584088, 584104, 584105, 584489, 584106, 584107, 584108, 584111, 584112, 584113, 584115, 584116, 584118, 584119, 584120, 584123, 584122, 584124, 584125, 584127, 584128, 584129, 584130, 584131, 584132, 584133, 584089, 584134, 584135, 584136, 584137, 584138, 584139, 584140, 584092, and more.